Virginia, 2001

Hail in Virginia, May 26, 2001

May 26, 2001 · NWS AKQ · 9 events in 8 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 25, 8:50 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, May 25, 8:50 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
950 PM EDT FRI MAY 25 2001

DISCN:
AREA OF SHRAS AND EMBEDDED TSRAS CONTINUES MOVNG NE THRU
VA MIDDLE PENINSULA/NRN NECK/ERN SHR AND LWR MD.  THIS
ACTIVITY SHUD PUSH NE OF OUR CWA BY AROUND MIDNGT.  THEN
BELIEVE FA WILL MAINLY BE IN SUBSIDENCE/NVA REGION DURING THE
REMAINDER OF THE OVRNGT HRS.  THEREFORE...WILL JUST GO
PRTLY CLDY FOR CNTRL/SRN VA AND NE NC.  A LGT SHRA MAY MOVE
IN FM THE SW OR S LATER TNGT OR TWD MORNG...BUT WILL LEAVE
POPS OUT.

WILL LIKELY HOLD OFF A LITTLE WHILE YET ON ANOTHER ZN UPDATE
AS WILL WATCH HOW FAST PCPN MOVES THRU/LEAVES E/NE CNTIES.

.AKQ...
MD...NONE.
NC...NONE.
VA...N0ONE.

GINGRICH

In the hours before

Special weather statement, May 25, 7:11 PM EST, 5 hours 34 minutes before
VAZ072>078-081>094-260015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
811 PM EDT FRI MAY 25 2001

SEVERE THUNDERSTORM WATCH 288 HAS BEEN CANCELLED...AND IS NO LONGER
IN EFFECT FOR ALL AREAS OF VIRGINIA.  SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVER EASTERN VIRGINIA...BUT THEY ARE NOT EXPECTED TO REACH
SEVERE LIMITS.  HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS ARE
POSSIBLE IN THUNDERSTORMS THIS EVENING.

9$$

NS

The radar

The Norfolk radar (KAKQ), 143 km away, was scanning. The volume nearest the first event began at 05:46 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Prince Edward

When
May 26, 12:45 AM EST
Where
Prince Edward County, Farmville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.300, -78.567

Hail, Powhatan

When
May 26, 1:05 AM EST
Where
Powhatan County, Powhatan
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -77.933

Hail, Goochland

When
May 26, 1:14 AM EST
Where
Goochland County, Goochland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -77.883

Hail, Lancaster

When
May 26, 9:44 AM EST
Where
Lancaster County, Weems
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -76.450

Hail, Northumberland

When
May 26, 10:00 AM EST
Where
Northumberland County, Heathsville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.917, -76.467

Hail, James City

When
May 26, 10:25 AM EST
Where
James City County, 2 mi SW of Five Forks
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.233, -76.800

Hail, Williamsburg (C)

When
May 26, 10:25 AM EST
Where
Williamsburg (C) County, Williamsburg
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -76.717

Hail, James City

When
May 26, 10:34 AM EST
Where
James City County, Light Foot
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -76.767

Hail, Middlesex

When
May 26, 11:30 AM EST
Where
Middlesex County, Hartfield
Measured
1 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
37.550, -76.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247315, 5247316, 5247317, 5247318, 5247319, 5247320, 5247321, 5247322, 5247323.